Aripiprazole-induced orthostatic hypotension and cardiac arrhythmia

Authors


*Nitin K Sethi, MD, Department of Neurology, NYP-Weill Cornell Medical Center, 525 East, 68th Street, New York, NY 10021, USA. Email: sethinitinmd@hotmail.com

PSYCHOTROPIC MEDICATIONS SUCH as tricyclic antidepressants and antipsychotics have been known to cause cardiac conduction disturbances such as sinus nodal abnormalities and bundle branch block. Not much is known about the cardiovascular effects of newer atypical antipsychotics such as aripiprazole (Abilify, Bristol-Myers Squibb, Otsuka Pharmaceuticals, New York, USA).

A 46-year-old HIV-positive woman with undetectable viral load and CD4 count >600 per cubic millimeter, presented to her physician with complaints of generalized weakness, fatigue, weight loss and anorexia. In the office she was found to have a heart rate of 170/min and was sent to the emergency room (ER) for further evaluation. In the ER she gave a history of 10–15 episodes of ‘syncope’ per month for the previous 6 months. The episodes were non-exertional, lasting for a few seconds and at times accompanied by palpitations. She had been diagnosed with neurocardiogenic syncope on the basis of a positive tilt-table test. In the ER she complained of palpitations, electrocardiogram showed intermittent supraventricular tachycardia with heart rate in the 150s that responded to vagal maneuvers and diltiazem (Cardizem, Biovail Pharmaceuticals Inc, Bridgewater, NJ, USA) drip. The patient was admitted to the telemetry floor for further evaluation. Echocardiogram did not indicate any significant abnormalities and electrophysiology indicated atrial tachycardia with variable conduction. No ablation was indicated and the patient was continued on diltiazem. The patient had a history of bipolar I disorder and schizophrenia and reported being on aripiprazole 15 mg/day, 8 months prior to the current hospitalization. The patient continued to have acute manic and mixed episodes associated with bipolar I disorder, and aripiprazole was titrated up to 30 mg/day. At the time of hospitalization the patient was not taking any antiretrovirals or other CYP 450 (CYP3A4) enzyme inducers or inhibitors. Medication side-effect was thought to be the most likely cause of the current presentation. Aripiprazole was discontinued and the patient was discharged on oral diltiazem. When last seen at follow up there had been no further episodes of syncope or palpitations.

Aripiprazole, a new antipsychotic drug, functions as a partial agonist at the dopamine D2 and the serotonin 5-HT1A receptors and as an antagonist at serotonin 5-HT2A receptor. Although its mechanism of action is still to be fully elucidated its proposed efficacy is thought to be mediated through a combination of the aforementioned effects. Although overall it has a good side-effect profile, it may cause orthostatic hypotension due to its α-1 adrenergic receptor antagonism. In placebo-controlled trials on adult patients, orthostatic hypotension, postural dizziness and syncope were all reported. Fatigue and anorexia have also been reported. Aripiprazole has not generally been associated with cardiovascular effects that characterize other conventional antipsychotics and it has a low incidence of QTc prolongation. Egger et al. reported a case of dose-dependent incomplete right bundle-branch block after aripiprazole therapy. When the dose was increased from 15 mg to 30 mg an incomplete right bundle-branch block developed that disappeared on aripiprazole discontinuation.1 Hence caution should be exercised when initiating aripiprazole therapy in patients with known cardiovascular diseases and in patients with conditions that predispose them to hypotension (dehydration, hypovolemia and treatment with antihypertensive medications).

Ancillary